Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 132, NWS Lubbock, TX

May 29, 2001Garza County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 29, 2001, 6:28 PM CDT for Garza County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 2001, 6:28 PM CDT (23:28 UTC)
Expired
May 29, 2001, 7:15 PM CDT
In force
47 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Garza County, TX

The radar

The Lubbock radar (KLBB), 71 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:35 PM CDTHail 1Post, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:20 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 29, 3:20 PM CDT, 3 hours 8 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
320 PM CDT TUE MAY 29 2001

MID/UPPER LEVEL TROUGH EXTENDING FROM NORTHEAST COLORADO INTO
SOUTHWEST NEW MEXICO WILL CONTINUE TO MOVE EASTWARD...CROSSING
THE SOUTHERN PLAINS DURING THE NIGHT. THE DRY LINE LOCATED NEAR
THE TEXAS/NEW MEXICO BORDER IS EXPECTED TO ALSO MOVE SLOWLY
EASTWARD. EMBEDDED SHORTWAVES IN THE SOUTHWESTERLY FLOW AHEAD OF
THE TROUGH COMBINED WITH THE DRY LINE WILL PRODUCE SCATTERED TO
NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. SEE SWODY1
FOR DETAILS ON SEVERE WEATHER. NORTHWEST FLOW ACROSS THE REGION
BEGINS WEDNESDAY AS THE TROUGH MOVES INTO THE CENTRAL CONUS AND
A RIDGE BUILDS OVER THE WEST. A COLD FRONT WILL PUSH THROUGH THE
FORECAST AREA DURING THE DAY WEDNESDAY...BECOMING QUASI-STATIONARY
OVER CENTRAL TEXAS. THUNDERSTORMS POSSIBLE OVER MOUNTAINS OF NEW
MEXICO AND COLORADO LATE WEDNESDAY AFTERNOON/EVENING AND WITH
NORTHWEST FLOW WILL INSERT SLIGHT CHANCE THUNDERSTORMS WEDNESDAY
NIGHT.

ON EXTENDED: UPPER RIDGE MOVES OVER WEST TEXAS ON SATURDAY AND
INTO CENTRAL TEXAS SATURDAY NIGHT. UPPER FLOW BECOMES SOUTHWEST
AND LEE SIDE TROF DEVELOPS WITH DRY CONDITIONS AND WARMER
TEMPERATURES FOR THE WEEKEND. EXPECT POPS AGAIN ON TUESDAY AS
DRY LINE REDEVELOPS.

FRIONA     57/82/55/81   323-
TULIA      58/81/56/81   612-
BROWNFIELD 63/86/59/83   312-
LUBBOCK    63/84/58/83   512-
CHIpLDRESS  65/80/60/82   712-
ASPERMONT  68/87/62/82   612-

.LUB...NONE.

JV/08

In the hours before

Special weather statement, May 29, 3:09 PM CDT, 3 hours 19 minutes before
TXZ021>044-292300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
309 PM CDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
THIS TUESDAY AFTERNOON AND EVENING FROM 330 PM UNTIL 1000 PM CDT...
FOR THE FOLLOWING COUNTIES IN THE PANHANDLE OF TEXAS...

PARMER...HALL...CHILDRESS...SWISHER...CASTRO AND BRISCOE

AND THE FOLLOWING COUNTIES IN THE SOUTH PLAINS AND ROLLING PLAINS

HALE...FLOYD...MOTLEY...BAILEY...COTTLE AND LAMB

THIS IS A PARTICULARLY DANGEROUS SITUATION...WITH THE POSSIBILITY
OF VERY LARGE HAIL...WIND GUSTS TO NEAR 80 MPH...AND TORNADOES.

JJ
Special weather statement, May 29, 6:17 PM CDT, 11 minutes before
TXZ021>032-292345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
617 PM CDT TUE MAY 29 2001

TORNADO WATCH #319 IS CANCELED FOR PARMER AND BAILEY COUNTIES.

THE TORNADO WATCH WILL CONTINUE UNTIL 10 PM FOR THE FOLLOWING
COUNTIES...

CASTRO...LAMB...SWISHER...HALE...BRISCOE...FLOYD...HALL...MOTLEY...
CHILDRESS AND COTTLE.

MUCH DRIER AND MORE STABLE AIR HAS MOVED IN BEHIND THE DRYLINE INTO
THE EXTREME NORTHWEST SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS
PANHANDLE. THE MORE STABLE AIR WILL PRECLUDE THE DEVELOPMENT OF
SEVERE THUNDERSTORMS FOR THIS AREA THIS EVENING. FURTHER EAST...
ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER...
INCLUDING THE fPOSSIBILITY OF TORNADOES.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:38 AM CDTSevere Thunderstorm WarningLUBBailey52 min
May 29, 3:28 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb47 min
May 29, 4:21 PM CDTSevere Thunderstorm WarningLUBHale39 min
May 29, 4:43 PM CDTSevere Thunderstorm WarningLUBSwisher62 min
May 29, 4:53 PM CDTSevere Thunderstorm WarningLUBCastro37 min
May 29, 5:45 PM CDTTornado WarningLUBSwisher45 min
May 29, 6:30 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.